Missouri, 2006

Flash Flood in Missouri, September 17, 2006

September 17, 2006 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 17, 11:26 AM CST, 4 minutes earlier.

Area forecast discussion, Sep 17, 11:26 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CDT SUN SEP 17 2006

.UPDATE...

AN UPPER LEVEL SHORTWAVE EMBEDDED IN THE DEEP SOUTHWEST FLOW
ALOFT...AND STRONG LIFT UNDERNEATH DIFFLUENT FLOW EVIDENT AT
250/300MB HAS ALLOWED A WAVE TO DEVELOP ALONG THE COLD FRONT SLOWLY
EAST MOVING THROUGH THE REGION. THE SURFACE WAVE IS LIKELY JUST
SOUTH OF KSGF AT NOON...AND HAVE SEEN ENHANCED LIFT AND LOCALLY
HEAVY RAINFALL E-NE OF THIS FEATURE. PROGGED PRECIPITABLE WATER
VALUES THIS AFTERNOON ARE AROUND 2.00 INCHES...AND WE HAVE HAD
EFFICIENT RAINFALL PRODUCERS BASED ON SOME GROUND TRUTH AMOUNTS...AS
MUCH AS 5 INCHES IN THE MILLER AREA IN LAWRENCE COUNTY (MOST AMOUNTS
ARE MUCH LESS THAN THAT).

WAVY FRONT IS STILL PROGGED TO MOVE SLOWLY EAST THROUGH MY EASTERN
COUNTIES EARLY TONIGHT. ALREADY HAVE LOCALLY HEAVY RAIN MENTIONED
WITH AN UPDATE EARLIER THIS MORNING...AND IN THE GRIDS I HAVE
GRADUALLY SHIFTED THE HEAVIEST RAIN EAST OF SGF BY THIS EVENING. MAY
CONSIDER A FLOOD WATCH FOR TONIGHT OVER MY EASTERN COUNTIES...BUT
WILL NEED TO LOOK INTO THAT FURTHER. MITIGATING FACTORS FOR
WIDESPREAD FLOODING ARE OBVIOUSLY THE RECENT DRY WEATHER/DROUGHT.

SEVERE STORM THREAT LOOKS FAIRLY MINIMAL....WITH THE POSSIBLE
EXCEPTION OF MY EXTREME EASTERN COUNTIES WHERE TEMPERATURES ARE IN
THE LOW 80S ATTM AND MLCAPES ARE APPROACHING 1500 J/KG. DSA

&&

.DISCUSSION...

FRONTAL BOUNDARY HAS LIT UP TO OUR WEST AS ADVERTISED. NOSE OF
50-60KT LLJ CONTINUES TO ADVECT RICH LOW LEVEL THETA-E AIR INTO
SOUTHWEST MISSOURI. IN THE PREFRONTAL WARM SECTOR...CONDITIONS ARE
MUGGY THIS MORNING WITH TEMPS IN THE UPPER 70S/LOWER 80S AND
DEWPOINTS GENERALLY IN THE UPPER 60S.

MID/UPPER LEVEL SUBTROPICAL MOISTURE FROM THE REMNANTS OF LANE IS
BEGINNING TO MAKE PROGRESS INTO SOUTHERN MISSOURI. THE EFFECTS OF
THIS WILL LIKELY BE IN THE FORM OF CLOUD COVER OVER SOUTH CENTRAL
MISSOURI...WHICH WILL HINDER SIGNIFICANT DIURNAL DESTABILIZATION.

ANOTHER AREA OF INTEREST IS A WAVE ACROSS SOUTH TEXAS RESULTING IN
DEEP CONVECTION /AS PER MORNING IR CLOUD TOPS/. THIS PIECE OF ENERGY
IS PROGGED TO TRAVEL NORTHEASTWARD THIS MORNING INTO ARKANSAS. THIS
WILL ENCOURAGE SEVERE THUNDERSTORM DEVELOPMENT TO OUR SOUTH THIS
MORNING AS THE FRONTAL BOUNDARY TRAVERSES OUR AREA.

STORY REMAINS CONSISTENT REGARDING SEVERE WEATHER POTENTIAL ACROSS
THE OZARKS TODAY. FLOW AND BULK SHEAR VECTORS PARALLEL TO THE COLD
FRONT WILL SUPPORT CONTINUED LINEAR DEVELOPMENT. LACK OF STEEP
700-500MB LAPSE RATES WILL RESULT IN WEAK INSTABILITY. FORECAST
SOUNDINGS FOR THIS AFTERNOON ACROSS OUR SOUTHEASTERN ZONES SHOW
MODEST SHEAR THROUGH THE LOWER HALF OF THE ATMOSPHERE...MORE
CONDUCIVE TO MULTICELLULAR DEVELOPMENT AS OPPOSED TO SUPERCELL
STRUCTURES. HOWEVER...IF A DISCRETE CELL OR TWO CAN DEVELOP
/PRIMARILY ACROSS OUR SOUTHEAST CWA/ IT WOULD BE CAPABLE OF DAMAGING
WIND GUSTS. LARGE HAIL THREAT IS MINIMAL FOR OUR AREA GIVEN HIGH
FREEZING LEVELS AND AFOREMENTIONED LACK OF SHEAR AND STEEP LAPSE
RATES.

HEAVY RAINFALL IS STILL POSSIBLE FOR AREAS ROUGHLY ALONG AND
SOUTHEAST OF THE I-44 CORRIDOR THIS AFTERNOON. FORECAST SOUNDINGS
AND BUFKIT OFFER SOME SEMBLANCE OF LONG SKINNY CAPE AND MARGINALLY
DEEP WARM CLOUD LAYERS. CONTINUED LOW LEVEL THETA-E ADVECTION ON THE
HEELS OF 20KT SOUTHWESTERLY WINDS WILL PROVIDE A BELT OF MOISTURE
INTO THE AREA. 00Z UPPER AIR ANALYSIS SHOWS DOWNSTREAM PRECIPITABLE
WATER VALES FROM 1.6-1.8 INCHES. ALL OF THIS IS MEASURED IN AN
EXPECTED MAXIMA OF K INDICES ACROSS SOUTH CENTRAL AND SOUTHEAST
MISSOURI THIS AFTERNOON.

IN THE WAKE OF TODAYS SYSTEM...MID/UPPER LEVEL RIDGING WILL COMMENCE
ACROSS THE PLAINS AS A MODIFIED CANADIAN SURFACE HIGH SPREADS INTO
OUR AREA. COOLER AND DRIER AIR WILL BE IN STORE FOR THE OZARKS ON
TUESDAY AND WEDNESDAY...WITH MORNING LOWS IN THE MID/UPPER 40S AND
HIGHS COMFORTABLY IN THE 70S. WOULDNT BE SURPRISED TO SEE A FEW
READINGS IN THE UPPER 60S ON TUESDAY...ESPECIALLY ACROSS CENTRAL
MISSOURI.

NEXT UPPER TROUGH WILL DIP INTO THE FOUR CORNERS REGION BY THURSDAY.
THERE IS SOME MODEL DISCREPANCY IN REGARDS TO THE EVOLUTION OF
THIS SYSTEM...BUT THE GFS...ECMWF...AND CANADIAN GENERALLY AGREE OF
AN IMPACT ON THE OZARKS LATE IN THE WORK WEEK. LACK OF MOISTURE WILL
INITIALLY BE AN ISSUE. HOWEVER...THE POSITION OF THE TROUGH WILL
LIKELY DRAW UP SOME MID/UPPER LEVEL MOISTURE FROM THE REMNANTS OF
MIRIAM. A FEW DAYS OF SOUTHERLY LOW LEVEL FLOW MID-WEEK AND A
SURFACE LOW ACROSS THE CENTRAL PLAINS WILL SET UP A NICE WARM
AIR/MOIST ADVECTION REGIME AND ALLOW THE GULF TO OPEN UP. MOST
SIGNIFICANT CHANGE TO THE EXTENDED FORECAST WAS TO BUMP UP TO 30
POPS FOR FRIDAY...WHICH IS FAIRLY ALIGNED TO THE ENSEMBLE POPS.

SCHULTZ

&&

.AVIATION...

A STRONG SOUTHERLY FLOW JUST OFF OF THE SURFACE WILL RESULT IN LOW
LEVEL WIND SHEAR THROUGH EARLY THIS MORNING. THUNDERSTORMS WILL
CONTINUE TO INCREASE IN COVERAGE AHEAD OF AN APPROACHING COLD FRONT.
AREAS OF MVFR CEILINGS AND VISIBILITIES CAN BE EXPECTED AS THE DAY
PROGRESSES AND THUNDERSTORM COVERAGE INCREASES. WINDS WILL SHIFT TO
THE WEST AND NORTHWEST THIS MORNING IN JOPLIN AND IN SPRINGFIELD BY
THIS AFTERNOON AS A COLD FRONT ADVANCES EASTWARD.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 17, 10:24 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1124 AM CDT SUN SEP 17 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1124 AM CDT SUN SEP 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAINFALL ACROSS THE ENTIRE OUTLOOK AREA. AN ISOLATED SEVERE
  THUNDERSTORMS CAPABLE OF WIND GUSTS TO 60 MPH WILL BE POSSIBLE
  OVER SOUTH CENTRAL MISSOURI.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS TODAY.

  DISCUSSION:

  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO EXPAND ALONG A COLD
  FRONT SLOWING MOVING EASTWARD ACROSS SOUTHWESTERN MISSOURI. THE
  ENTIRE OUTLOOK AREA CAN EXPECT PERIODS OF SHOWERS AND
  THUNDERSTORMS THROUGHOUT THE DAY. MODERATE TO OCCASIONALLY HEAVY
  RAINFALL WILL BE THE PRIMARY HAZARD WITH THIS ACTIVITY. WIDESPREAD
  RAINFALL TOTALS OF ONE TO THREE INCHES CAN BE EXPECTED...
  PARTICULARLY IN AREAS ALONG AND SOUTHEAST OF THE INTERSTATE 44
  CORRIDOR.

  DUE TO LIMITED INSTABILITY...MOST THUNDERSTORMS WILL REMAIN BELOW
  SEVERE LIMITS. HOWEVER...ISOLATED SEVERE THUNDERSTORMS WILL BE
  CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH ACROSS SOUTH CENTRAL
  MISSOURI WHERE INSTABILITY WILL BE THE HIGHEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY WITH THE APPROACH OF
  ANOTHER UPPER LEVEL DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS THAT DO
  DEVELOP...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHULTZ/GAGAN

In the hours before

Local storm report, Sep 17, 8:33 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
933 AM CDT SUN SEP 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     HEAVY RAIN       MILLER                  37.21N 93.84W
09/17/2006  M3.00 INCH       LAWRENCE           MO   CO-OP OBSERVER

            THREE INCHES OF RAINFALL IN THE PAST TWO HOURS.

&&

GAGAN
Special weather statement, Sep 17, 8:49 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
949 AM CDT SUN SEP 17 2006

MOZ067-171545-
ST. CLAIR-
949 AM CDT SUN SEP 17 2006

...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR COUNTY UNTIL 1045 AM
CDT...

AT 943 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF OSCEOLA...OR 17 MILES EAST OF EL
DORADO SPRINGS...AND MOVING NORTHEAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

JLT

The radar

The Springfield radar (KSGF), 6 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
September 17, 11:30 AM CST to 2:30 PM CST
Where
Greene County, Springfield
Reported by
GENERAL PUBLIC
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Thunderstorms produced flooding over National Avenue in Springfield.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534514.